Fondaparinux as a Treatment Option for Heparin-Induced Thrombocytopenia

Stella Papadopoulos, Pharm.D.; Jeremy D. Flynn, Pharm.D.; Daniel A. Lewis, Pharm.D.

Disclosures

Pharmacotherapy. 2007;27(6):921-926. 

In This Article

Abstract and Introduction

Abstract

Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication that can occur after exposure to heparin products. Because patients with HIT are at increased risk for thrombosis, anticoagulation is warranted. The direct thrombin inhibitors lepirudin and argatroban are approved by the United States Food and Drug Administration (FDA) for this indication. Bivalirudin, another direct thrombin inhibitor, is approved for use in patients with HIT who must undergo percutaneous coronary intervention. The synthetic pentasaccharide fondaparinux lacks FDA approval for treating patients with HIT; however, a few published reports describe its use. Furthermore, various small-scale, in vitro studies have demonstrated a lack of cross-reactivity between fondaparinux and HIT antibodies. Large, in vivo comparison trials must be performed before fondaparinux can become a standard treatment option in the setting of HIT.

Introduction

Thrombocytopenia resulting from use of heparin products can be classified into two distinct categories: heparin-associated thrombo-cytopenia, and heparin-induced thrombo-cytopenia (HIT).[1] Heparin-associated thrombo-cytopenia is a non–immune-mediated thrombo-cytopenia, defined as a platelet count of 100–130 × 103/mm3 that occurs 1–4 days after the start of heparin therapy. It is reported to occur in approximately 25% of patients who receive heparin.[1] Patients with heparin-associated thrombocytopenia usually do not experience thrombotic complications, and treatment is not necessary because platelet counts recover soon after heparin is discontinued.

In contrast, HIT is an immune-mediated complication in which platelet counts may decline below 100 × 103/mm3 or to less than 50% of the baseline value. It is usually observed 5–10 days after the start of heparin.[1,2] Its onset can be more rapid (within hours) if patients have recently been exposed to heparin and still have circulating antibodies present.[2,3] This immune-mediated thrombocytopenia occurs in approximately 3% of patients who are exposed to unfractionated heparin (UFH) and in fewer than 1% of patients receiving low-molecular-weight heparin (LMWH).[1–3] Its frequency is also affected by the dose administered, the animal origin (e.g., bovine UFH carries a higher risk than porcine UFH), and the patient population (patients undergoing orthopedic or cardiac surgery are at greater risk than medical patients).[1–6]

Among patients with HIT, thromboembolic complications such as arterial or venous thrombosis may occur, and the frequency of HIT with thrombosis syndrome (HITTS) is approximately 25–50%.[1] Studies have shown that 20–50% of patients with HIT develop a thrombus within 1 week–1 month after heparin is discontinued.[6]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....